Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching from Viracept/Combivir to Atripla
Apr 22, 2009

Dear Doctor,

I am so very grateful for this forum to ask questions regarding my health care.

I have been on HIV medications for over (10) years now. I have been taking the Viracept and Combivir combination with great sucess!

I have switched medications only once before due to the side effects from the Zerit about 9 plus years ago. I developed neuropothy and I still have numbness in my feet.

My VL is currently 50< with T's @ 1000. My doctor has been suggesting that I switch to Atripla for more freedom. I am very much open to this change and excited about the freedom of taking (1) pill a day. However, I am a little reluctant to change from something that has worked for me for so long. Is there any advice that you can give to help me make this decision?

Thank you in advance for your assistance with my dilema.

Kindest Regards,

Ray-

Response from Dr. Young

Hello and thanks for your post.

Any decision to switch successful therapy should be a carefully thought-through process that balances the pros and cons.

In your case, without any documented (or concern) for treatment failure and drug resistance, the decision is made easier. In this case, we weigh the risks of the new regimen (side effects or toxicity) with the benefits of the simplified treatment-- as well as looking at the question of long-term consequences of staying on the regimen that you're currently taking.

For Atripla, such a switch was studied in a prospective Gilead-sponsored clinical trial- that showed that patients switching experienced more new side effects (not surprising), but rarely did this result in treatment discontinuation. It should be stated, that among patients with pre-existing kidney disease that switches to tenofovir should probably not be done, unless there's no other reasonable alternative (because of the potential for tenofovir to cause worsening of kidney disease). For the few patients who did not tolerate the new Atripla regimen, it should be safe to return to the previous regimen.

I hope that this is helpful. Be well, BY



Previous
When to take Medications
Next
baggy eyes in morning / day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement